North Dakota, 2005

Winter Storm in North Dakota, December 29 to 30, 2005

December 29 to 30, 2005 · NWS BIS · 7 events in 7 counties and zones

Freezing rain began falling over most of the area by early afternoon on the 29th with rain along the South Dakota border. Most areas had a coating of ice before precipitation changed to heavy wet snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Freezing rain began falling over most of the area by early afternoon on the 29th with rain along the South Dakota border. Most areas had a coating of ice before precipitation changed to heavy wet snow. Snow on top of the ice resulted in no travel advised in Emmons and Kidder counties. Snow amounts were 6 inches near Hazelton and at Streeter, 8 inches at Ellendale, and 12 inches at LaMoure. The LaMoure County Sheriff advised no travel as even snow plows were having a tough time clearing roads of the heavy wet snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 29, 4:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 29, 4:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CST THU DEC 29 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
WILL EXPAND THE WINTER STORM WARNING INTO THE JAMESTOWN AREA
THROUGH 6 AM CST. HAVE CANCELLED THE WINTER STORM WARNING FOR THE
SOUTHWEST AND REPLACED IT WITH A WINTER WEATHER ADVSIORY. EXPECT
ONLY AN ADDITIONAL 1 INCH OF SNOW THERE.

OTHERWISE STORM WILL SPREAD HEAVIEST SNOW ACROSS THE SOUTHERN THIRD
OF THE STATE TONIGHT. EXPECT UP TO 8 INCHES SOUTH CENTRAL AND
SOUTHEAST. NO SIGNIFICANT SNOW NORTH.

ANOTHER CHANCE FOR ACCUMMULATING SNOWS ON SUNDAY AS SHORTWAVE ENERGY
MOVES OVER THE MOUNTAINS INTO THE PLAINS.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
UPPER RIDGING BUILDS OVER THE REGION MONDAY THEN BREAKS DOWN
LATE MONDAY NIGHT AS SERIES WEAK SHORTWAVES CUTS THROUGH. SURFACE
LOW MOVES INTO THE PLAINS TUESDAY MORNING DIVING SOUTHEAST OVER
THE CENTRAL PLAINS DURING THE DAY TUESDAY. THE SYSTEM WILL SPREAD
LIGHT SNOW TO THE REGION TUESDAY AND WEDNESDAY BUT WITH MAIN ENERGY
REMAINDING WELL SOUTH OF THE FORECAST AREA CHANCES WILL BE ON THE
LIGHT SIDE.

SHARP UPPER RIDGE BUILDS BACK INTO THE AREA LATE WEDNESDAY BRINGING
DRY WEATHER TO THE REGION WEDNESDAY NIGHT AND THURSDAY.

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR NORTH CENTRAL NORTH DAKOTA UNTIL
MIDNIGHT CST.

SNOW ADVISORY FOR CENTRAL AND SOUTHWEST NORTH DAKOTA UNTIL 6 AM CST
FRIDAY...INCLUDING BISMARCK...DICKINSON...AND BOWMAN.

WINTER STORM WARNING FOR SOUTH CENTRAL NORTH DAKOTA THROUGH 6 AM CST
...INCLUDING JAMESTOWN...ASHLEY AND OAKES.

&&

WAA/RGT
Hazardous weather outlook, Dec 29, 5:25 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CST THU DEC 29 2005

NDZ001-009-017-018-031>033-301130-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-
525 AM CST THU DEC 29 2005 /425 AM MST THU DEC 29 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM 9 AM CST THIS MORNING UNTIL
MIDNIGHT CST TONIGHT.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA...PRODUCING SNOW
ACCUMULATIONS FROM 3 TO 5 INCHES. THE SNOW MAY BE MIXED WITH
FREEZING RAIN AT FIRST...CHANGING QUICKLY OVER TO ALL SNOW DURING
THE MORNING. BE PREPARED AS TRAVEL MAY BECOME HAZARDOUS. CARRY A
WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR
NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040-041-043-044-301130-
SLOPE-HETTINGER-BOWMAN-ADAMS-
425 AM MST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 9 AM CST THIS MORNING
UNTIL MIDNIGHT CST TONIGHT.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA...PRODUCING SNOW
ACCUMULATIONS FROM 6 TO 8 INCHES. THE SNOW MAY BE MIXED WITH
FREEZING RAIN AT FIRST...THEN QUICKLY CHANGING OVER TO ALL SNOW
DURING THE MORNING. BE PREPARED AS TRAVEL WILL BE HAZARDOUS.
CARRY A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND
YOUR NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019-020-034>037-042-047-048-301130-
MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-LOGAN-
LA MOURE-
525 AM CST THU DEC 29 2005 /425 AM MST THU DEC 29 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM NOON CST TODAY UNTIL 6 AM CST
TOMORROW.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION PRODUCING
SNOW AMOUNTS OF 3 TO 5 INCHES. THE SNOW MAY BE MIXED WITH
FREEZING RAIN EARLY...BEFORE QUICKLY CHANGING TO ALL SNOW DURING
THE EARLY AFTERNOON. THE HEAVIEST SNOWFALL IS EXPECTED SOUTH OF
INTERSTATE 94. BE PREPARED AS TRAVEL MAY BECOME HAZARDOUS. CARRY
A WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR
NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-021>023-025-301130-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-
525 AM CST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE THROUGH THE NORTHERN PLAINS TODAY AND
TONIGHT. 1 TO 3 INCHES OF SNOW IS POSSIBLE ACROSS NORTH CENTRAL
AND NORTHEAST NORTH DAKOTA. BE PREPARED AS TRAVEL MAY BECOME
HAZARDOUS OVER SOME AREAS. CARRY A WINTER SURVIVAL KIT AND STAY
TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE FOR FUTURE
UPDATES ON THIS STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ045-046-050-051-301130-
SIOUX-EMMONS-MCINTOSH-DICKEY-
525 AM CST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM NOON CST TODAY UNTIL 6 AM
CST TOMORROW.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION PRODUCING
SNOW AMOUNTS OF 6 TO 8 INCHES. THE SNOW MAY BE MIXED WITH
FREEZING RAIN EARLY...BEFORE QUICKLY CHANGING TO ALL SNOW DURING
THE AFTERNOON. BE PREPARED AS TRAVEL WILL BE HAZARDOUS. CARRY A
WINTER SURVIVAL KIT AND STAY TUNED TO LOCAL MEDIA AND YOUR
NATIONAL WEATHER SERVICE FOR FUTURE UPDATES ON THIS STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Dickey

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
Dickey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Winter Storm, Emmons

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
Emmons forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Winter Storm, Kidder

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
Kidder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Winter Storm, La Moure

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
La Moure forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
McIntosh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Winter Storm, Stutsman

When
December 29, 10:00 PM CST to December 30, 4:00 AM CST
Where
Stutsman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482916, 5482917, 5482918, 5482919, 5482920, 5485060, 5485061.